Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 210, NWS Grand Forks, ND

August 25, 2005Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2005, 1:46 PM CDT for Norman County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2005, 1:46 PM CDT (18:46 UTC)
Expired
Aug 25, 2005, 2:45 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 251846
SVRFGF
MNC107-251945-
/O.NEW.KFGF.SV.W.0210.050825T1846Z-050825T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
146 PM CDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NORMAN COUNTY IN NORTHWEST MINNESOTA

* UNTIL 245 PM CDT.

* AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 2 MILES NORTHWEST OF GARY...OR 44 MILES NORTHEAST
  OF FARGO...MOVING TO THE NORTHEAST AT 45 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4742 9645 4729 9626 4748 9607 4748 9634

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 251904
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
204 PM CDT THU AUG 25 2005

MNC107-251945-
/O.CON.KFGF.SV.W.0210.000000T0000Z-050825T1945Z/
NORMAN MN-
204 PM CDT THU AUG 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR
NORTHEASTERN NORMAN COUNTY...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES SOUTHWEST OF RANUM...OR 46 MILES NORTH OF DETROIT
LAKES...MOVING TO THE NORTHEAST AT 30 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4742 9645 4729 9626 4748 9607 4748 9634

$$
DK
000 
WWUS53 KFGF 251943
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
243 PM CDT THU AUG 25 2005

MNC107-251953-
/O.EXP.KFGF.SV.W.0210.000000T0000Z-050825T1945Z/
NORMAN MN-
243 PM CDT THU AUG 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORMAN COUNTY
EXPIRED AT 245 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 245 PM CDT.

LAT...LON 4742 9645 4729 9626 4748 9607 4748 9634

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:59 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 25, 10:59 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1059 AM CDT THU AUG 25 2005

.UPDATE...
FCST CHALLENGE IS PCPN TIMING AND SVR POTENTIAL FOR WCNTRL MN.
UPPER LOW JUST NORTH OF REGINA SASK...MOVING SLOWLY EAST.
WEDGE OF MUCH DRIER SFC-850 MB AIR FROM ECNTRL MN INTO NW AND
NCNTRL ND INTO SRN MANITOBA...WITH DEW PTS IN THE 40S OVER OUR FAR
NW FCST AREA (DVL-LANGDON-CAND0. SFC FRONT HAS BASICALLY BECOME
NEARLY PARALLEL TO MID AND UPPER LEVEL FLOW AND WAS LOCATED NR A
HCO-GFK-VCY LINE. FRONT WILL ONLY SLOWLY MOVE EAST TODAY INTO THIS
EVENING AS UPPER LOW MOVES EAST. SCT TSRA RIGHT ALONG FRONT
INCREASING IN THE VALLEY CITY-ABERDEEN COORIDOR AND THIS WILL
RIDE NORTHEAST TODAY. COOL TEMPS AT THE SFC AND STILL WARM TEMPS
AT 700-500 MB WILL LEAD TO LIMITED INSTABILITY SO NO SVR WX
EXPECTED WITH THIS BAND.

QUESTION IS OVER WCNTRL MN WHERE 12Z SPC OUTLOOK HAS WCNTRL MN IN
SLIGHT RISK FOR THIS AFTN/EVE. LOW CLOUDS HANGING TOUGH OVER THAT
AREA...WITH CLEARING TAKING PLACE OVER ERN MN AND SOUTH AND EAST
OF ST CLOUD. PER 12Z ETA40 SOUNDING AT FERGUS FALLS TEMPS WOULD
NEED TO REACH 81F BY LATE AFTN FOR LIFTED INDICES TO DROP TO
-6...BUT ATTM THAT APPEARS TO BE A STRETCH. THUS INSTABILITY LOOKS
LACKING AND MORE FOCUSED TOWARD THE SOUTH INTO PORTIONS OF SE SD
INTO NEBRASKA. ALSO LOW-MID LEVEL SHEAR IS ALSO WEAK...MORE
PRONOUNCED CLOSER TO STRONGER LEVEL 500 MB FLOW SOUTHEAST OF UPPER
LOW OVER ND. SO SHEAR AND INSTABILITY AREAS NOT IN PHASE.
FREEZING LEVEL ALSO HIGH WITH VALUES NR 14.5 KFT. THUS DID REMOVE
SVR WORDING FOR MN CWA. CANNOT COMPLETELY RULE OUT ISOLD SVR
HAILER BUT ODDS ARE AGAINST ANYTHING WIDESPREAD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 25, 12:43 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1243 PM CDT THU AUG 25 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1243 PM CDT THU AUG 25 2005

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR A
SMALL PART OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ENOUGH INSTABILITY HAS BEEN GENERATED DUE TO INCREASED LOW LEVEL
MOISTURE TO GENERATE A BAND OF THUNDERSTORMS JUST EAST OF A COLD
FRONT WHICH WAS LOCATED FROM NEAR GRAND FORKS TO WEST OF FARGO.
ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE LIKELY
MAINLY SOUTH OF A RED LAKE TO CROOKSTON LINE AND EAST OF A CROOKSTON
TO FARGO TO LISBON LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RIDDLE

In the hours before

Local storm report, Aug 25, 1:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
120 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             HENDRUM                 47.26N 96.81W
08/25/2005  0.75 INCH        NORMAN             MN   PUBLIC

0103 PM     HAIL             4 NE HENDRUM            47.30N 96.75W
08/25/2005  0.75 INCH        NORMAN             MN   PUBLIC

&&

MEWENS
Local storm report, Aug 25, 1:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
129 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             5 NW ADA                47.35N 96.59W
08/25/2005  0.88 INCH        NORMAN             MN   PUBLIC

&&

MEWENS
Local storm report, Aug 25, 1:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
135 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             7 N ADA                 47.40N 96.51W
08/25/2005  1.00 INCH        NORMAN             MN   PUBLIC

&&

MEWENS
Local storm report, Aug 25, 1:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
145 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             5 W GARY                47.37N 96.37W
08/25/2005  0.88 INCH        NORMAN             MN   PUBLIC

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 12:43 PM CDTSevere Thunderstorm WarningFGFNorman66 min
Aug 25, 1:47 PM CDTFlash Flood WarningFGFClay, Norman11 hr
Aug 25, 4:53 PM CDTSevere Thunderstorm WarningFGFWilkin67 min
Aug 25, 5:29 PM CDTFlash Flood WarningFGFWilkin13 hr
Aug 25, 5:36 PM CDTSevere Thunderstorm WarningFGFOtter Tail54 min
Aug 25, 5:59 PM CDTTornado WarningFGFOtter Tail61 min
Aug 25, 6:48 PM CDTSevere Thunderstorm WarningFGFGrant57 min
Aug 25, 6:59 PM CDTSevere Thunderstorm WarningFGFOtter Tail61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.